| Article Access Statistics|
| Viewed||3392 |
| Printed||94 |
| Emailed||0 |
| PDF Downloaded||28 |
| Comments ||[Add] |
| Cited by others ||2 |
Click on image for details.
|ADVERSE DRUG REACTION REPORT
|Year : 2015 | Volume
| Issue : 1 | Page : 36-37
Cervical spinal cord infarction associated with the use of oral contraceptives for the treatment of acne in a healthy young woman
FC Meng1, JT Lee2, GS Peng2, YF Sung2
1 Department of Internal Medicine, Tri-Service General Hospital, National Defense Medical Center, Taipei, Taiwan, Republic of China (ROC)
2 Department of Neurology, Tri-Service General Hospital, National Defense Medical Center, Taipei, Taiwan, Republic of China (ROC)
|Date of Web Publication||15-Dec-2014|
Dr. Y F Sung
Department of Neurology, Tri-Service General Hospital, National Defense Medical Center, Taipei, Taiwan
Republic of China (ROC)
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Meng F C, Lee J T, Peng G S, Sung Y F. Cervical spinal cord infarction associated with the use of oral contraceptives for the treatment of acne in a healthy young woman. J Postgrad Med 2015;61:36-7
|How to cite this URL:|
Meng F C, Lee J T, Peng G S, Sung Y F. Cervical spinal cord infarction associated with the use of oral contraceptives for the treatment of acne in a healthy young woman. J Postgrad Med [serial online] 2015 [cited 2022 Jan 21];61:36-7. Available from: https://www.jpgmonline.com/text.asp?2015/61/1/36/147036
Combined oral contraceptives (COCs) are often prescribed for the treatment of acne in women.  Diane-35-a combination of ethinylestradiol (35 μg) and cyproterone acetate (2 mg)-is indicated for the treatment of women with severe acne. However, it has also been prescribed off-label as a contraceptive pill. Although the use of COCs is generally considered relatively to carry a low risk of serious harm, the risk of thromboembolism exists.  We report the case of acute cervical spinal cord infarction (SCI) following administration of Diane-35 for facial acne.
A 38-year-old woman presented with sudden sharp pain at the back of her neck after awakening. A few minutes later, she developed progressive numbness and weakness in all limbs, difficulty in breathing and urinary retention. She was taken to the emergency department where she was immediately intubated and ventilated. Her medical history was unremarkable except for severe facial acne; thus, 2 weeks prior to admission, she commenced treatment with Diane-35 once daily. In addition, she admitted smoking 1 pack of cigarettes per day for >10 years. The patient's body mass index was 22.2 (normal range 18.5 to 24.9).
Initial cervical magnetic resonance imaging (MRI) showed no remarkable findings; however, repeat T2-weighted MRI performed 48 h later demonstrated high signal intensity extending from C2 to C5. The signal changes in diffusion weighted imaging (DWI) and apparent diffusion coefficient map in the same region were indicative of acute infarction [Figure 1]a-c. Computed tomographic angiography, echocardiography, and laboratory evaluation for coagulopathy, including prothrombin G20210A gene mutation revealed unremarkable findings. She received anti-platelet therapy and a subcutaneous injection of enoxaparin for 2 weeks followed by continuous anti-platelet treatment. She was successfully weaned from the ventilator 1 month later. Follow-up MRI performed 3 months after presentation showed partial resolution of the previous abnormal signal intensity [Figure 1]d.
|Figure 1: The sagittal T2-weighted image (a) shows high signal intensity in the cervical spinal cord predominantly in its anterior aspect. The axial diffusion weighted imaging (b) shows high signal intensity in these areas. The axial apparent diffusion coefficient maps (c) show low signal intensity in the same locations. The sagittal T2-weighted image (d) shows partial resolution of high signal intensity at the location corresponding to (a)|
Click here to view
Dermatologists have used COCs for many years as treatment for acne in women. COCs are considered effective in reducing inflammatory and non-inflammatory facial acne lesions.  However, the adverse effects have been a major concern since their introduction. Previous studies have shown that the risk of ischemic stroke is increased in women using current oral contraceptives.  Diane-35, similar to all COCs, is associated with an increased risk of thromboembolism.  This risk may increase with higher dose of estrogen, age, obesity, and heavy smoking. The sensitivity of a standard MRI for the diagnosis of SCI is limited, particularly early after onset of SCI. In approximately 45% of patients, MRI shows no abnormality.  Thurnher and Bammer analyzed 23 patients with SCI, and concluded that DWI is a potentially useful and feasible technique for the early detection of SCI. 
We assumed that SCI in our patient was caused by arterial thromboembolism associated with the use of the acne pill, Diane-35. Smoking can be a confounding factor. To the best of our knowledge, no cases of SCI associated with Diane-35 administration have been reported in the literature. Physicians should use this medication cautiously, especially in patients who smoke. Patients should also be informed of this rare but potentially serious adverse effect.
| :: References|| |
Arowojolu AO, Gallo MF, Lopez LM, Grimes DA, Garner SE. Combined oral contraceptive pills for treatment of acne. Cochrane Database Syst Rev 2007;CD004425.
Kemmeren JM, Tanis BC, van den Bosch MA, Bollen EL, Helmerhorst FM, van der Graaf Y, et al
. Risk of arterial thrombosis in relation to oral contraceptives (RATIO) study: Oral contraceptives and the risk of ischemic stroke. Stroke 2002;33:1202-8.
Seaman HE, de Vries CS, Farmer RD. Venous thromboembolism associated with cyproterone acetate in combination with ethinyloestradiol (Dianette): Observational studies using the UK General Practice Research Database. Pharmacoepidemiol Drug Saf 2004;13:427-36.
Nedeltchev K, Loher TJ, Stepper F, Arnold M, Schroth G, Mattle HP, et al
. Long-term outcome of acute spinal cord ischemia syndrome. Stroke 2004;35:560-5.
Thurnher MM, Bammer R. Diffusion-weighted MR imaging (DWI) in spinal cord ischemia. Neuroradiology 2006;48:795-801.
|This article has been cited by|
||Spinal cord infarction in a young adult: What is the culprit?
| ||Maria Khoueiry, Hussein Moussa, Raja Sawaya |
| ||The Journal of Spinal Cord Medicine. 2021; 44(6): 1015 |
|[Pubmed] | [DOI]|
| || |
| ||Reactions Weekly. 2015; 1537(1): 119 |
|[Pubmed] | [DOI]|